Wisconsin, 2014Drought in Wisconsin, January 1 to 31, 2014
January 1 to 31, 2014 · NWS ARX · 3 events in 3 counties and zones
No changes occurred during January, 2014 to the severe drought across western Wisconsin. Because the ground was frozen, no moisture was able to work into the soil from the 15 to 20 inches of snow that fell.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
No changes occurred during January, 2014 to the severe drought across western Wisconsin. Because the ground was frozen, no moisture was able to work into the soil from the 15 to 20 inches of snow that fell. As a result, the severe drought continued across the northern portions of Buffalo and Trempealeau Counties into the northwest corner of Jackson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 31, 11:25 PM CST, 35 minutes earlier.
Area forecast discussion, Dec 31, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 PM CST TUE DEC 31 2013
.UPDATE...
ISSUED AT 1125 PM CST TUE DEC 31 2013
DISTURBANCE THAT BROUGHT THE SNOW TODAY HAS NOW MOVED OFF AND
WINTER WEATHER ADVISORY WAS CANCELLED. CLEAR SKIES HAVE ALLOWED
TEMPERATURES TO FALL OFF QUICKLY OVER PARTS OF THE AREA. NUDGED
LOWS DOWN A LITTLE. BUT WITH CLOUDS ADVANCING IN AHEAD OF THE NEXT
DISTURBANCE FOR TOMORROW...WE MAY GET A BLANKET PULLED OVER US...
WITH TEMPERATURES LEVELING OUT OR PERHAPS EVEN RISING A BIT
OVERNIGHT.
LOOKING MORE AND MORE LIKE SNOW FROM THE NEXT SYSTEM WILL FOCUS
SOUTH OF THE FORECAST AREA. MORE ON THAT WITH THE NEXT FORECAST
UPDATE.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 327 PM CST TUE DEC 31 2013
THE MAIN FOCUS INTO TOMORROW IS WITH THE SNOW MOVING THROUGH AND
HOW LOW TEMPERATURES GET TONIGHT.
CURRENTLY...RADAR IMAGERY AND SURFACE OBSERVATIONS SHOW THE MAIN
BAND OF MODERATE TO HEAVY SNOW EXTENDING FROM FAR SOUTHWEST
WISCONSIN WEST ALONG THE IOWA/MINNESOTA BORDER BEFORE ENDING A FEW
COUNTIES EAST OF SIOUX FALLS SD. SNOWFALL RATES HAVE BEEN PRETTY
HIGH IN THIS AREA IN THE 3/4 TO 1/2 MILE RANGE BUT THEN FALL OFF
QUICKLY NORTH AND SOUTH OF IT THANKS TO A BAND OF DRY AIR LOW
LEVEL AIR. THE BACK EDGE OF THE HEAVIER SNOW IS ERODING FAST AND
ALSO IS MOVING QUICKLY TO THE EAST ALONG THE MN/IA BORDER.
EXTRAPOLATION BRINGS THAT BACK EDGE THROUGH NORTHEAST IOWA BETWEEN
21-23Z AND THEN FAR SOUTHWEST WISCONSIN BY 00Z. HAVE BUMPED UP THE
END TIMES OF THE ADVISORY TO 3-6Z AND LEFT A LITTLE WIGGLE ROOM
IN CASE THERE IS SOME BACKBUILDING...BUT THINK THAT WE WILL BE
ABLE TO CANCEL THE WINTER WEATHER ADVISORY MUCH EARLIER THIS
EVENING.
AS THIS FIRST WAVE DROPS TO THE SOUTHEAST...THERE WILL BE A BREAK
IN THE SNOW BEFORE THE NEXT SHORT WAVE TROUGH PROPAGATES SOUTHEAST
OUT OF THE NORTHERN US ROCKIES LATER TONIGHT. MUCH OF THE SNOW
FROM THIS SYSTEM APPEARS TO TRACK TO THE SOUTH OF THE REGION...BUT
SOME PORTIONS OF NORTHEAST IOWA/FAR SOUTHWEST WISCONSIN COULD GET
CLIPPED BY SOME OF THE LIGHTER SNOW...SO HAVE KEPT SOME CHANCES OF
SNOW IN THERE THROUGH TOMORROW MORNING. ADDITIONAL ACCUMULATIONS
OF A HALF INCH TO AN INCH ARE POSSIBLE ACROSS THIS REGION BY
TOMORROW MORNING.
COLDER LOW LEVEL AIR WILL START PUSHING SOUTHWARD TONIGHT AS WELL
WITH LOWS GOING BACK BELOW ZERO THROUGHOUT THE REGION. CLOUD
COVER WILL LIKELY KEEP TEMPERATURES FROM FALLING TOO MUCH ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN...BUT FURTHER NORTH IN
MN/WI THERE COULD BE MORE CLEARING TO ALLOW TEMPERATURES TO DROP
INTO THE 10 TO 20 DEGREE BELOW ZERO RANGE. THIS...COMBINED WITH
SOME 5-10MPH WINDS WILL LEAD TO ANOTHER NIGHT OF WIND CHILLS IN
THE 20 TO 25 DEGREE BELOW ZERO RANGE. THEREFORE...A WIND CHILL
ADVISORY HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST MINNESOTA AND
NORTH CENTRAL WISCONSIN FOR TONIGHT INTO TOMORROW MORNING.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 327 PM CST TUE DEC 31 2013
A BROAD RIDGE OF HIGH PRESSURE WILL DROP DOWN FROM CANADA FOR THE
LAST HALF OF THE WEEK AND BRING ANOTHER SURGE OF COLDER AIR ON
DOWN WITH IT. TEMPERATURES WILL DROP INTO THE TEENS BELOW ZERO
FRIDAY MORNING WHEN THE CORE OF THIS RIDGE IS OVERHEAD. AN
IMPROVEMENT IN TEMPERATURES WILL BE SEEN GOING FROM FRIDAY INTO
EARLY SATURDAY AS LOW LEVEL WINDS COME AROUND TO THE SOUTH WITH
850MB TEMPERATURES APPROACHING 0C FRIDAY NIGHT.
THIS WARM UP BACK TOWARD NORMAL WILL BE SHORT LIVED AS A
TROUGH/COLD FRONT COMES THROUGH ON SATURDAY ACCORDING TO THE
31.12Z GFS/ECMWF. AS THE POLAR VORTEX DROPS DOWN ACROSS CENTRAL
CANADA IT WILL PULL DOWN A COLD AIR MASS FROM THE ARCTIC AND
SWING IT THROUGH SOUTHERN CANADA AND THE GREAT LAKES. THE 31.12Z
GFS/ECMWF AND PREVIOUS RUNS HAVE ALL SHOWN A LOBE OF THIS COLD LOW
LEVEL AIR OF AROUND -30C 850MB AIR GETTING DOWN INTO THE REGION
SUNDAY NIGHT THROUGH TUESDAY. THIS LEADS TO ANOMALIES ON THE ORDER
OF -2 TO -3 STANDARD DEVIATIONS FROM THE NORM WHICH TYPICALLY
MEANS RECORD COLD. THE GFS IS SLIGHTLY HIGHER ON
TEMPERATURES...WHICH WHEN BLENDED WITH THE ECMWF AND PREVIOUS RUNS
KEEPS HIGH TEMPERATURES ON MONDAY AROUND -2 TO -8 WITH LOWS IN THE
TEENS BELOW ZERO. SHOULD THE ECMWF PROVE RIGHT...TEMPERATURES
COULD BE ABOUT 10 DEGREES COLDER THAN ADVERTISED. DID NOT SPEND
TOO MUCH TIME ON THE DETAILS OF THIS COLD EVENT WITH SNOW/COLD
LINGERING IN THE SHORT TERM...SO HAVE GONE WITH MAINLY A BLEND IN
THIS EXTENDED RANGE FOR TEMPERATURES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1125 PM CST TUE DEC 31 2013
MAIN CONCERN FOR THE AVIATION COMMUNITY OVER THE NEXT 24-36 HOURS
ARE PERIODIC MID-LEVEL CEILINGS. THE FOCUS FOR ANY SNOW LOOKS TO
REMAIN SOUTH OF BOTH TAF LOCATIONS THROUGH WEDNESDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY UNTIL NOON CST WEDNESDAY FOR WIZ017-029-
032>034.
MN...WIND CHILL ADVISORY UNTIL NOON CST WEDNESDAY FOR MNZ079-086>088-
094-095.
IA...NONE.
&&
UPDATE...MW
SHORT TERM...HALBACH
LONG TERM...HALBACH
AVIATION...MWHazardous weather outlook, Dec 31, 10:14 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1014 PM CST TUE DEC 31 2013
MNZ079-086>088-094-095-WIZ017-029-032>034-020415-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-
1014 PM CST TUE DEC 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...INTO WESTERN AND NORTH CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
PLAN ON WIND CHILLS OF 20 BELOW TO 25 BELOW THROUGH THE OVERNIGHT
HOURS. A WIND CHILL ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND CHILLS OF 20 BELOW TO 25 BELOW ARE EXPECTED TO CONTINUE
THROUGH NEW YEARS DAY MORNING.
WIND CHILL VALUES COULD DROP TO 20 TO 25 BELOW ZERO THURSDAY AND
FRIDAY MORNINGS...AND ADVISORIES MAY BE NEEDED FOR THIS HAZARD.
ANOTHER BITTER COLD ARCTIC AIR MASS LOOKS TO DROP INTO THE AREA
FOR SUNDAY NIGHT AND MONDAY. WIND CHILLS OF 20 TO 40 BELOW ARE
POSSIBLE LATE SUNDAY NIGHT AND MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED AT THIS TIME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-020415-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-HOUSTON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
1014 PM CST TUE DEC 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
WIND CHILLS OF 15 TO 20 BELOW ZERO CAN BE EXPECTED THROUGH THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLAN ON WIND CHILLS OF 15 BELOW TO 20 BELOW THROUGH NEW YEARS DAY
MORNING.
WIND CHILL VALUES COULD DROP TO AROUND 20 BELOW ZERO THURSDAY AND
FRIDAY MORNINGS...AND ADVISORIES MAY BE NEEDED FOR THIS HAZARD.
ANOTHER BITTER COLD ARCTIC AIR MASS LOOKS TO DROP INTO THE AREA
FOR SUNDAY NIGHT AND MONDAY. WIND CHILLS OF 20 TO 40 BELOW ARE
POSSIBLE LATE SUNDAY NIGHT AND MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
ANY SNOW REPORTS WOULD BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MW
In the hours before
Local storm report, Dec 31, 6:56 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
656 PM CST TUE DEC 31 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM SNOW 5 ESE VOLNEY 43.11N 91.29W
12/31/2013 M3.3 INCH ALLAMAKEE IA PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
WATERVILLE 8S
0625 PM SNOW 4 W SIMPSON 43.93N 92.48W
12/31/2013 M1.3 INCH OLMSTED MN PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
ROCHESTER AP 2NE
0620 PM SNOW 7 W SARATOGA 43.36N 92.55W
12/31/2013 M3.0 INCH HOWARD IA PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
RICEVILLE
0602 PM SNOW FRENCH ISLAND 43.86N 91.27W
12/31/2013 M0.1 INCH LA CROSSE WI OFFICIAL NWS OB
SNOW DURATION 24 HOURS OBSERVER LOCATION LA
CROSSE MUN AIRPORT
0556 PM SNOW 2 E LA CROSSE 43.82N 91.19W
12/31/2013 M0.1 INCH LA CROSSE WI OFFICIAL NWS OB
SNOW DURATION 24 HOURS OBSERVER LOCATION NWS
LA CROSSE
0547 PM SNOW 2 NNE CARPENTER 43.44N 93.01W
12/31/2013 M3.0 INCH MITCHELL IA PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION ST
ANSGAR 7NW
0545 PM SNOW 1 E AUSTIN 43.67N 92.95W
12/31/2013 M1.4 INCH MOWER MN PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
AUSTIN - KAAL TV
0543 PM SNOW 2 ENE GAYS MILLS 43.33N 90.82W
12/31/2013 M1.7 INCH CRAWFORD WI PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
GAYS MILLS 6SE
0542 PM SNOW ITHACA 43.34N 90.28W
12/31/2013 M1.8 INCH RICHLAND WI PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
ITHACA 2S
0539 PM SNOW 3 E SPRING VALLEY 43.68N 92.33W
12/31/2013 M1.7 INCH FILLMORE MN COOP OBSERVER
SNOW DURATION 24 HOURS OBSERVER LOCATION
SPRING VALLEY 3E
0522 PM SNOW ELMA 43.24N 92.44W
12/31/2013 M4.2 INCH HOWARD IA COOP OBSERVER
SNOW DURATION 24 HOURS OBSERVER LOCATION
ELMA
&&Drought, Buffalo
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
No changes occurred to the severe drought across northern Buffalo County. Because the ground was frozen, no moisture was able to soak into the soil from the 15 to 20 inches of snow that fell.
Drought, Jackson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
No changes occurred to the severe drought across the northwest corner of Jackson County. Because the ground was frozen, no moisture was able to soak into the soil from the 15 to 20 inches of snow that fell.
Drought, Trempealeau
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Trempealeau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
No changes occurred to the severe drought across northern Trempealeau County. Because the soil was frozen, no moisture was able to soak into the soil from the 15 to 20 inches of snow that fell.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Montana, January 1 to 4, 20141 death · 78 kt wind · 30 events
- Heavy Snow in Ohio, January 1 to 2, 2014$1.3 million · 6 events
- Heavy Snow in New York, January 1 to 3, 2014$268,000 · 16 events
- Winter Storm in Ohio, January 1 to 2, 2014$350,000 · 2 events
- Drought in New Mexico, January 1 to 31, 201434 events
- Heavy Snow and Winter Weather in New York, January 1 to 3, 201427 events
- Winter Weather in Indiana, January 1 to 2, 201424 events
- Flooding in Arkansas, January 1 to 27, 2014$25,000 · 3 events
- Drought in Texas, January 1 to 31, 201422 events
- Drought in Oklahoma, January 1, 201420 events
- Winter Storm in New York, January 1 to 3, 201418 events
- Drought in Nebraska, January 1 to 31, 201417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491664, 491669, 491671.